Community Forum Archive

The Epilepsy Community Forums are closed, and the information is archived. The content in this section may not be current or apply to all situations. In addition, forum questions and responses include information and content that has been generated by epilepsy community members. This content is not moderated. The information on these pages should not be substituted for medical advice from a healthcare provider. Experiences with epilepsy can vary greatly on an individual basis. Please contact your doctor or medical team if you have any questions about your situation. For more information, learn about epilepsy or visit our resources section.

New side effects - Keppra and lamictal

Sat, 04/25/2020 - 15:59
I'm 21 years old now and I've been taking keppra and lamictal for 11 years. I've noticed that I've been losing hair every time I shower since 2016. I'm a healthy weight, but I have irregular periods since I was in high school. However, I read women with epilepsy are more likely to have irregular periods. I got my period when I was 11 and 8th grade was actually when I started taking medication for absence seizures. Is it possible to develop an allergy/ side effect to a medication after 10 years? I know it may be some other condition, but I'm looking at every possibility. I've been to an gynecologist and Endo and they both gave me birth control, but I want to know the root cause. Is it possible my hair was so thick that I didn't notice the hair loss from the medication until years later? I will mention, when they ran a basic test, I tested negative for celiac and thyroid issues, they think its pcos, but there isn't really a test for that. My menstrual cycle is not the cause of my seizures, I suffered a seizure when I was 8 years old. My neurologist literally only did a quick google search while I was there and was like yeah it's probably not.

Comments

Yes it is possible to have

Submitted by Patriotrehab on Sat, 2020-04-25 - 20:19
Yes it is possible to have adverse effects from medications after being in them for a long time. That happened to me after taking Trileptal. I had been on it for 18 years before I started having problems with severe vision changes, which is a known side effect of that medication. I don’t know if what you are experiencing is related to your medication or not, but I do know that it is possible to develop adverse reactions to medications after many years because our bodies change and what was well tolerated for a period of time, may not be later. There are some medications that specifically mention that they need to be adjusted with age or that some neurologists say that they think a patient should only be on the medication for a particular amount of time and will switch them because of the risks. 

Hi,Thank you for posting.

Submitted by Anonymous on Mon, 2020-04-27 - 08:59
Hi,Thank you for posting. Treatment and how the body may react to certain medications varies for each individual. As Gianna mentioned in her comment, we cannot determine if these news symptoms you’re experiencing are related to your medication or a separate issue.  It's important that you’re following up with your healthcare team who is most familiar with your history, to explore this further. You may want to consider seeing a neuroendocrine specialist, neurologist with training in hormone disorders and their effects on brain function. These physicians are usually found at hospitals or health care centers with programs devoted to epilepsy treatment,often called Comprehensive Epilepsy Centers. https://www.epilepsy.com/living-epilepsy/women/all-women/hormones-and-epilepsy . To learn more about PCOS and epilepsy, visit: https://www.epilepsy.com/living-epilepsy/women/all-women/polycystic-ovary-syndrome. You may also want to consider keeping a journal or a diary, to help organize your health issues and document how you are feeling, which can be shared with members of your healthcare team. They can help identify or recognize any patterns, allowing you to modify (if needed) your treatment plan, behavior, or lifestyle appropriately. https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-diary . Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, [email protected]. epilepsy.com/helpline 

Yes, my physical says the

Submitted by Kate K. on Tue, 2020-05-12 - 00:01
Yes, my physical says the same thing. I didn't bring it up to my neurologist yet, but my physician said that Keppra XR might interfere with zinc function in the body and cause hair loss, which I've noticed increased last year and my hair became noticeably thinner and less hair on my head overall, and I can even see my scalp. It was never thick or a lot of hair, but I was pretty happy with my hair before I started taking Keppra XR in 2009 and for the first 5-7 years of taking it. I was trying all kinds of things - from home remedies to special shampoos and masks, and now I have asked my husband to buy a laser cap for that growth hair, was doing it for over a month but can't see any noticable results as of yet. This is my last resort to prevent hair loss. We are also trying to have a baby and I am undergoing continuous IVF treatment. Now hair loss is manageable and I am doing laser every other day per instructions and watching it. Also, I am 40 y.o. Though my Mom has normal hair, she does have hair loss but it grows out fast. She had issues with hair loss in her 30s and 40s, and now when she is 60, her hair looks healthier and a lot thicker than ever before. 

Sign Up for Emails

Stay up to date with the latest epilepsy news, stories from the community, and more.